Alabama, 2016Damaging Wind and Lightning Strikes in Alabama, July 14, 2016
July 14, 2016 · NWS HUN · 3 events in 3 counties and zones
A band of thunderstorms dropped southeast through north Alabama during the middle to late afternoon hours. The storms produced downed trees in the Florence area according to Lauderdale County EMA officials.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 4
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of thunderstorms dropped southeast through north Alabama during the middle to late afternoon hours. The storms produced downed trees in the Florence area according to Lauderdale County EMA officials. Unfortunately, lightning killed a man working outdoors at Redstone Arsenal in Huntsville with minor injuries to three others. Lightning also struck a man outside his home in Florence who was transported to an area hospital with minor apparent injuries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 14, 10:41 AM CST, 1 hour 49 minutes earlier.
Area forecast discussion, Jul 14, 10:41 AM CST, 1 hour 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
1141 AM CDT THU JUL 14 2016
.UPDATE...
For 18Z TAFs.
&&
.DISCUSSION...
(Issued 1028 AM CDT THU JUL 14 2016)
Surface and radar analysis this morning shows a short wave continue
to move into the Tennessee Valley helping to maintain an associated
convective system. At the moment, no warnings (other than flood) are
in effect upstream but that could change given some destabilization
downstream and convergence along a boundary pushing southeast ahead
of the main area of convection. Main threats with this line of storms
will be hail and winds. 12Z BMX and OHX soundings indicate weak
shear but pretty good mid level lapse rates combined with deep layer
moisture. Modify ML CAPE values could reach to around 2000 J/Kg this
afternoon given sufficient heating. Thoughts on timing have not
changed. Expecting the outflow to push into NW AL here shortly and
gradual progress through the CWA through 21Z. Hi res guidance
(favoring more the HRRR at the moment) does show this system
gradually weakening as it moves east of I 65. Regardless, kept chance
PoPs in the forecast for NE AL. Otherwise, other than adjusting the
PoPs and Sky grids to match the trends, current forecast is on track.
Barron
&&
.AVIATION...
For 18Z TAFs: A line of TSRA continues to develop over western
TN northern MS. Isolated to more widely scattered -TSRA are
developing ahead of this main line and could approach the terminal
between 14/17Z and 14/18Z. The main line of storms will approach KMSL
at ~ 14/18Z and KHSV at ~ 14/19Z. A tempo with TSRA and MVFR cigs at
both sites for 4 hours was included around these arrival times at
both terminals. Could see brief cigs/vsbys drop below mvfr, but due
to lower confidence line will hold together did not include at this
time in the tempo group. Activity will dissipate after 14/22Z or
14/23Z. Models hint at additional -TSRA developing after 15/15Z and
included VCTS at this time after 15/15Z to account for this.
KTW
&&
.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 14, 4:34 AM CST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
534 AM CDT THU JUL 14 2016
ALZ001>010-016-TNZ076-096-097-151015-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
534 AM CDT THU JUL 14 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM ACTIVITY WILL INCREASE FROM NORTHWEST TO SOUTHEAST THIS
MORNING, WITH SCATTERED STORMS POSSIBLE FOR ALL AREAS DURING THE
REMAINDER OF THE DAY AND NIGHT. A FEW STRONG TO MARGINALLY SEVERE
STORMS WILL BE POSSIBLE, WITH THE MAIN HAZARDS COMING FROM WIND GUSTS
OF 50 TO 60 MPH AND HAIL UP TO THE SIZE OF NICKELS. FREQUENT CLOUD TO
GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE
WITH THE STRONGEST ACTIVITY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A HIGH COVERAGE OF THUNDERSTORMS IS EXPECTED TO CONTINUE FROM FRIDAY
INTO SATURDAY, WITH STORMS BECOMING NUMEROUS ON FRIDAY AFTERNOON. A
FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE DURING THIS
PERIOD AS WELL.
THE AREAL COVERAGE OF THUNDERSTORMS WILL BEGIN TO DECREASE ON SUNDAY,
AS AN UPPER LEVEL RIDGE STRENGTHENS ACROSS THE REGION. HOT AND DRY
CONDITIONS ARE EXPECTED FOR THE MAJORITY OF NEXT WEEK, WITH HEAT
INDEX VALUES IN THE 100 TO 105 DEGREE RANGE AND ONLY A SLIGHT CHANCE
OF AFTERNOON STORMS. HOWEVER, A WEAK BACKDOOR COLD FRONT MAY LEAD TO
A GREATER COVERAGE OF THUNDERSTORM ACTIVITY FROM TUESDAY INTO
WEDNESDAY.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME. HOWEVER...TIMELY REPORTS
OF STRONG WINDS AND HAIL WILL BE GREATLY APPRECIATED.
70/DD
In the hours before
Special weather statement, Jul 14, 10:58 AM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1158 AM CDT THU JUL 14 2016
ALZ001-002-141745-
LAUDERDALE AL-COLBERT AL-
1158 AM CDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAUDERDALE AND WESTERN
COLBERT COUNTIES UNTIL 1245 PM CDT...
AT 1156 AM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PICKWICK DAM TO NEAR
BOONEVILLE MISSISSIPPI...AND MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CHEROKEE...UNDERWOOD-PETERSVILLE...WATERLOO...MARGERUM...EASTPORT...
MYNOT...THREET...CLOVERDALE AND BARTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
IF ON OR NEAR WESTERN PORTIONS OF PICKWICK LAKE...WEST OF NATCHEZ
TRACE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE.
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON
THE WATER IN A THUNDERSTORM.
&&
LAT...LON 3500 8756 3458 8802 3458 8814 3489 8810
3492 8816 3501 8820
TIME...MOT...LOC 1656Z 270DEG 21KT 3499 8816 3466 8849
BCCSpecial weather statement, Jul 14, 11:37 AM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1237 PM CDT THU JUL 14 2016
ALZ001-002-004-141800-
LAUDERDALE AL-LAWRENCE AL-COLBERT AL-
1237 PM CDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LAUDERDALE...EXTREME
NORTHERN LAWRENCE AND NORTHEAST COLBERT COUNTIES UNTIL 100 PM CDT...
AT 1236 PM CDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM LEXINGTON TO MUSCLE
SHOALS...AND MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...ROGERSVILLE...
KILLEN...LEXINGTON...ST. FLORIAN...
UNDERWOOD-PETERSVILLE AND ST. JOSEPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3501 8758 3500 8724 3500 8721 3488 8721
3478 8727 3478 8728 3477 8728 3471 8731
3473 8787
TIME...MOT...LOC 1736Z 267DEG 11KT 3499 8745 3477 8763
BCCSpecial weather statement, Jul 14, 12:02 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
102 PM CDT THU JUL 14 2016
ALZ002-003-141830-
COLBERT AL-FRANKLIN AL-
102 PM CDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLBERT AND
NORTHEASTERN FRANKLIN COUNTIES UNTIL 130 PM CDT...
AT 102 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
APPROACHING RUSSELLVILLE...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...LITTLEVILLE...CROOKED OAK...NEWBURG...
PLEASANT RIDGE...THARPTOWN AND COLBERT HEIGHTS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3447 8785 3458 8788 3470 8763 3448 8757
TIME...MOT...LOC 1802Z 253DEG 13KT 3454 8779
BCC
Special weather statement, Jul 14, 12:05 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
105 PM CDT THU JUL 14 2016
ALZ001-005-141830-
LAUDERDALE AL-LIMESTONE AL-
105 PM CDT THU JUL 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAUDERDALE AND
NORTHWESTERN LIMESTONE COUNTIES UNTIL 130 PM CDT...
AT 104 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ROGERSVILLE...OR 19 MILES WEST OF ATHENS...MOVING EAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ATHENS...ROGERSVILLE...ANDERSON...LESTER...LEGGTOWN...GOOD SPRINGS...
KINGTOWN...ELGIN...RIPLEY AND WHITEHEAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3499 8704 3476 8698 3476 8731 3478 8733
3480 8736 3480 8743 3481 8744 3489 8749
3500 8714
TIME...MOT...LOC 1804Z 256DEG 16KT 3485 8730
BCCLightning, Lauderdale
- When
- July 14, 12:30 PM CST
- Where
- Lauderdale County, 1.84 mi WSW of North Florence
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 34.820, -87.710
Broadcast media and ema reported a man struck by lightning near Florence on the afternoon of 7/14. The man was taken to the hospital with minor injuries.
Thunderstorm Wind, Limestone
- When
- July 14, 12:40 PM CST
- Where
- Limestone County, Jones Xrd
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.720, -87.000
Power lines reported down. Relayed by Limestone County EMA.
Lightning, Madison
- When
- July 14, 1:35 PM CST
- Where
- Madison County, 3.63 mi SSW of Chelsea
- Deaths
- 1 direct, 0 indirect
- Injuries
- 3 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 34.634, -86.651
Media reports lightning has struck an individual on the Redstone Stone Arsenal grounds. Strike developed well outside the line of storms. Time estimated by NASA SPoRT.
From WAAY: Redstone Arsenal officials confirm that a contractor was killed on post Thursday after a possible lightning strike.
The man, who worked for Eskola Roofing based in Morristown TN., was pronounced deceased Thursday night at 11:30pm at UAB Hospital. Garrison officials say that the man was working near PEO Aviation at 2:45pm when he was injured.
| Event | Date | Age | Sex | Where | Kind |
|---|
| Lightning, Madison | 2016-07-14 | 19 | Male | Heavy Equipment/Construction | Direct |
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in West Virginia, July 14, 20161 death · $701,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in Virginia, July 14, 20161 death · $48,000 · 55 kt wind · 13 events
- Flash Flooding and Hail in Oklahoma, July 14, 2016$1.3 million · 1.5 in hail · 77 events
- Hail and Damaging Winds in Tennessee, July 14, 20161 death · $14,000 · 1 in hail · 8 events
- Lightning Strike in Louisiana, July 14, 20161 death · 1 injured · 1 event
- Hail and Damaging Winds in Arkansas, July 14, 20161 injured · $521,000 · 61 kt wind · 51 events
- Flash Flood and Damaging Winds in Mississippi, July 14 to 15, 2016$228,000 · 58 kt wind · 16 events
- Damaging Winds in Texas, July 14, 2016$260,000 · 78 kt wind · 5 events
- Damaging Winds in Louisiana, July 14 to 15, 2016$148,000 · 56 kt wind · 10 events
- Damaging Winds in New Jersey, July 14, 20162 injured · $39,000 · 61 kt wind · 8 events
- Damaging Winds in New York, July 14, 2016$95,000 · 60 kt wind · 5 events
- Damaging Winds in North Carolina, July 14, 2016$108,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647128, 647111, 647124.